Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 84, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Nov 10, 2020, 6:52 PM EST for Mason County, Muskegon County, Oceana County, Michigan. It was in force for 83 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 10, 2020, 6:52 PM EST (23:52 UTC)
- Expired
- Nov 10, 2020, 8:15 PM EST
- In force
- 83 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 97 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 6:57 PM EST | TSTM WND GST 41 | 1 Ene Norton Shores, MI | ASOS STATION KMKG MUSKEGON COUNTY AIRPORT. |
| Nov 10, 7:15 PM EST | TSTM WND GST 41 | 2 Ene Ludington, MI | AWOS STATION KLDM LUDINGTON MASON. |
| Nov 10, 7:25 PM EST | TSTM WND DMG | 2 Nne Ludington, MI | LARGE TREE BLOCKING JEBAVY ROAD. |
| Nov 10, 7:26 PM EST | TSTM WND DMG | 1 S Hart, MI | LARGE TREE BLOCKING POLK ROAD AND MULTIPLE TREES DOWN THROUGH COUNTY. |
| Nov 10, 7:30 PM EST | TSTM WND DMG | 2 Ene Weare, MI | TREE ACROSS THE ROAD NEAR THE INTERSECTION OF 104TH AND MONROE. TIME ESTIMATED BY RADAR. |
| Nov 10, 7:34 PM EST | TSTM WND DMG | 1 S Scottville, MI | LARGE TREE ACROSS SOUTH SCOTTVILLE ROAD. |
| Nov 10, 7:34 PM EST | TSTM WND DMG | 3 Se Custer, MI | LARGE TREE BLOCKING WILSON AND POPLAR ROAD. |
| Nov 10, 7:45 PM EST | TSTM WND DMG | 1 Ese Walhalla, MI | TREES DOWN ACROSS US 10 NEAR MAPLE ROAD. |
| Nov 10, 7:45 PM EST | TSTM WND GST 48 | 3 Ne Pentwater, MI | DELAYED REPORT. MESONET STATION EW6978 PENTWATER. |
| Nov 10, 7:50 PM EST | TSTM WND DMG | 3 Wnw Saint Huberts, MI | TREES DOWN NEAR THE INTERSECTIONS OF 164TH AND GARFIELD, AND 168TH AND GARFIELD. TIME ESTIMATED BY RADAR. |
| Nov 10, 7:55 PM EST | TSTM WND DMG | 2 N Saint Huberts, MI | TREE DOWN NEAR THE INTERSECTION OF 192ND AND M-20. TIME ESTIMATED BY RADAR. |
| Nov 10, 8:11 PM EST | TSTM WND DMG | 4 E Fruitport, MI | LARGE TREE BLOCKING INTERSECTION OF SOUTH HILTON PARK ROAD AND EAST PONTALUNA ROAD. MULTIPLE TREES DOWN ACROSS EASTERN MUSKEGON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS53 KGRR 102352
SVRGRR
MIC105-121-127-110115-
/O.NEW.KGRR.SV.W.0084.201110T2352Z-201111T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
652 PM EST Tue Nov 10 2020
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Mason County in west central Michigan...
Muskegon County in west central Michigan...
Oceana County in west central Michigan...
* Until 815 PM EST.
* At 651 PM EST, severe thunderstorms were located along a line
extending from 20 miles west of Silver Lake SP to 40 miles west of
Muskegon, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Muskegon... Ludington... Hart...
Ludington SP... Shelby... Muskegon Heights...
Roosevelt Park... North Muskegon... Whitehall...
Montague... Lakewood Club... Ravenna...
Scottville... Fruitport... Hesperia...
Pentwater... Fountain... Free Soil...
Hamlin Lake... Mears SP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4417 8604 4330 8604 4329 8579 4320 8579
4320 8591 4312 8591 4312 8627 4360 8654
4367 8654 4380 8643 4396 8646 4406 8651
4418 8639
TIME...MOT...LOC 2351Z 226DEG 61KT 4363 8693 4312 8708
HAIL...<.75IN
WIND...60MPH
$$
CAS3 follow-up statements
066
WWUS53 KGRR 110031
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
731 PM EST Tue Nov 10 2020
MIC105-121-127-110115-
/O.CON.KGRR.SV.W.0084.000000T0000Z-201111T0115Z/
Mason MI-Muskegon MI-Oceana MI-
731 PM EST Tue Nov 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR MASON...MUSKEGON AND OCEANA COUNTIES...
At 730 PM EST, severe thunderstorms were located along a line
extending from 6 miles south of Manistee, to near Hart, to 28 miles
west of Grand Haven, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Muskegon... Ludington... Hart...
Ludington SP... Shelby... Muskegon Heights...
Roosevelt Park... North Muskegon... Whitehall...
Montague... Lakewood Club... Ravenna...
Scottville... Fruitport... Hesperia...
Pentwater... Fountain... Free Soil...
Hamlin Lake... Mears SP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4417 8604 4330 8604 4329 8579 4320 8579
4320 8591 4312 8591 4312 8627 4360 8654
4367 8654 4380 8643 4396 8646 4406 8651
4418 8639
TIME...MOT...LOC 0030Z 223DEG 57KT 4416 8634 4368 8634 4294 8676
HAIL...<.75IN
WIND...60MPH
$$
CAS828
WWUS53 KGRR 110055
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
755 PM EST Tue Nov 10 2020
MIC105-110105-
/O.CAN.KGRR.SV.W.0084.000000T0000Z-201111T0115Z/
Mason MI-
755 PM EST Tue Nov 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EST for
southwestern and west central Michigan.
LAT...LON 4381 8604 4330 8604 4329 8579 4320 8579
4320 8591 4312 8591 4312 8627 4334 8639
4347 8637
TIME...MOT...LOC 0055Z 259DEG 33KT 4368 8604 4316 8631
$$
MIC121-127-110115-
/O.CON.KGRR.SV.W.0084.000000T0000Z-201111T0115Z/
Muskegon MI-Oceana MI-
755 PM EST Tue Nov 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR MUSKEGON AND SOUTHEASTERN OCEANA COUNTIES...
At 755 PM EST, severe thunderstorms were located along a line
extending from 7 miles north of Hesperia to near Muskegon, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Muskegon... Muskegon Heights... Roosevelt Park...
North Muskegon... Whitehall... Montague...
Lakewood Club... Ravenna... Fruitport...
Hesperia... Norton Shores... Dalton...
Holton... Sullivan... Colfax...
Rothbury... Casnovia... Walkerville...
Cloverville... Bailey...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4381 8604 4330 8604 4329 8579 4320 8579
4320 8591 4312 8591 4312 8627 4334 8639
4347 8637
TIME...MOT...LOC 0055Z 259DEG 33KT 4368 8604 4316 8631
HAIL...<.75IN
WIND...60MPH
$$
CAS206
WWUS53 KGRR 110115
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
815 PM EST Tue Nov 10 2020
MIC121-127-110125-
/O.EXP.KGRR.SV.W.0084.000000T0000Z-201111T0115Z/
Muskegon MI-Oceana MI-
815 PM EST Tue Nov 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON AND SOUTHEASTERN
OCEANA COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited part of the warned area. Therefore, the
warning has been allowed to expire. However, gusty winds over 40
mph are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight EST for
southwestern and west central Michigan.
LAT...LON 4381 8604 4330 8604 4329 8579 4320 8579
4320 8591 4312 8591 4312 8627 4334 8639
4347 8637
TIME...MOT...LOC 0115Z 226DEG 61KT 4391 8571 4339 8598
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:28 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Nov 10, 3:28 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 PM EST Tue Nov 10 2020
LATEST UPDATE...
Synopsis/Discussion/Climate
.SYNOPSIS...
Issued at 144 PM EST Tue Nov 10 2020
- Rain, wind and storms tonight into Wednesday
- Cooler for the rest of the week
- A storm system possible this weekend
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 144 PM EST Tue Nov 10 2020
-- Rain, wind and few storms tonight into Wednesday --
Bands of light Showers continue to spread over Southwest Michigan
this afternoon. Expect these bands to intensify as the afternoon
progresses. The strong flow will shift to a more southwest
direction as the front approaches and the gradients tighten.
These showers out ahead of the front aren't surprising given the
moist southerly flow today. Dewpoints are in the upper 50s to low
60s. Couple that with moist low level flow and strong winds aloft,
it is a recipe for narrow frontal rain bands. There is wind
advisory for this evening due to the strong winds moving through
the region at and behind the cold front. Wind gusts up to 50 mph
this evening at times are expected.
The cold front is currently moving through Wisconsin and will move
through the lower Peninsula of Michigan this evening. Latest CAMS
have the cold front moving across the CWA this evening entering
around 7 PM and exiting around 2-3 AM.
MLCAPE in the 200-400 J/Kg range will remain to help the storms
develop. The LLJ will continue to ramp up with NAEFS anomalies
showing winds speeds at 850mb to 700mb upwards of 65kts.
The other threat with this cold front will be heavy rain showers
with frontal passage. PWATS remain highly anomalous with values
of 1 to 1.5 inches. This will mean heavy downpours will be
possible especially in and around Ludington.
-- Cooler for the rest of the week --
Frontal passage will occur early Wednesday morning with
temperatures through the mid levels dropping almost 12C tomorrow.
This will mean SFC Temps tomorrow will drop 25 to 30 degrees from
today. However this will only take us to the reality that its
near the middle of November and temperatures in the mid 40s are
typical.
This pattern will continue through the latter half of the week
with colder temperatures and moist flow. Another weak trough and
corresponding cold front will move through the region late
Thursday into Friday. 850mb Temperatures at 7 AM Friday are -4C
with 850mb temps at 1pm of -9C. So given the cloudy skies and cold
air advection, temperatures are expected to be warmest through
the beginning of the day and then trend colder through the
afternoon. As far as precipitation with this front the current mid
range models take the best instability through the northern half
of the Lower Peninsula and only clips the southern portion of the
lower peninsula. So mixed precipitation is possible in the
afternoon along the lakeshore from Allegan north.
-- A storm system possible this weekend --
A weak ridge will pass over the Great Lakes region late Friday
into Saturday before a deeper frontal system moves from the
midwest towards Ontario Saturday into Sunday. The ensembles and
operational models are highly divergent on a solution for this
system. The GFS has a negatively tilted trough and moves it
through Michigan quickly Saturday. However the neutral orientated
EC moves it through slowly but is about 6 to 12 hours behind
bringing the mid level troughs through.
So a fair amount of confidence on mixed precipitation Saturday
into Sunday, however there is low confidence currently in the
timing.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM EST Tue Nov 10 2020
It will be rather windy today and very windy tonight into early
Wednesday. Winds of 15 to 25 knots with gusts to 35 knots should
be expected this afternoon into early this evening.
A strong line of thunderstorms is expected to move from west to
east across our TAF sites in the 01z to 05z time frame. At any one
location the storm will last about a half hour, winds should gust
near 50 knots and expect intense rainfall with IFR visibilities
(if only for a short time). Behind the line of storms expect
showers to continue into early Wednesday morning. It will still be
rather windy through with southwest winds around 25 knots gusting
to 35 to 40 knots till around 09z.
By sunrise winds will be from the west around 10 knots with gusts
to around 25 knots. VFR/MVFR cigs should prevail through early
afternoon. Some clearing should follow after that.
&&
.MARINE...
Issued at 1141 AM EST Tue Nov 10 2020
Wind and waves will be hazardous to small craft through
Wednesday. South winds to 30 knots today will increase to 45 knot
gales tonight. Waves will build to 10+ feet tonight. Wind and
waves more favorable to small craft will return Wednesday night.
&&
.CLIMATE...
Issued at 144 PM EST Tue Nov 10 2020
Below are the high temperature records for today. Currently Grand
Rapids and Lansing have been broken and Muskegon has been tied.
The following high temperature records may be exceeded today:
Grand Rapids 67 1999
Muskegon 70 1911
Lansing 68 1999
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 5 AM EST Wednesday for MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.
Gale Warning from 7 PM this evening to 7 AM EST Wednesday for
LMZ844>849.
&&
SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...WDM
CLIMATE...Ceru
MARINE...04Hazardous weather outlook, Nov 10, 12:18 PM EST, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1218 PM EST Tue Nov 10 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-111730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1218 PM EST Tue Nov 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms and widespread gusty winds are expected this evening. Some of the storms could produce wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but reports of wind damage and strong winds are appreciated. LMZ844>849-111730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1218 PM EST Tue Nov 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Wind and waves will be hazardous to small craft. Winds will gust to 45 knots tonight and waves will build to 7 to 11 feet. .DAYS TWO THROUGH SEVEN...Wednesday through Monday West wind to 30 knots and 6 to 9 foot waves will be hazardous to small craft Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 10:39 PM EST | Gale Warning | GRR | 32 hr | |
| Nov 10, 11:36 AM EST | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 17 hr |
| Nov 10, 6:21 PM EST | Special Marine Warning | GRR | 114 min | |
| Nov 10, 6:43 PM EST | Special Marine Warning | GRR | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.